Fitness

Things That Are Making Your Workouts Dangerous

Cold medicine can cause heart palpitations Most people reach for over-the-counter medicines to relieve nasal congestion when a cold or flu leaves them with a stuffy… Aisha Abdullah - December 31, 2022
Source: Unsplash

Cold medicine can cause heart palpitations

Most people reach for over-the-counter medicines to relieve nasal congestion when a cold or flu leaves them with a stuffy nose. Most of the common decongestants in cold medicine contain stimulants, usually pseudoephedrine or phenylephrine. These stimulants work by opening up blood vessels, which decreases swelling and congestion inside the nose. However, stimulants can leave you feeling jittery, increase your blood pressure, and raise your heart rate, even causing heart palpitations. Like antihistamines, it may be better to delay taking stimulant decongestants until after your workout to avoid dangerously a high heart rate. Some doctors may also recommend taking cold medicines that contain non-stimulant decongestants, including some nasal sprays.

Source: National Academy of Sports Medicine

ACE inhibitors increase hypotension risk

ACE inhibitors are drugs commonly used to treat hypertension (high blood pressure). They work by blocking a molecule that causes blood vessels to narrow. As a result, ACE inhibitors decrease blood pressure by allowing blood vessels to open wider, reducing pressure on blood vessels. With any drug that lowers blood pressure, you must be careful to avoid hypotension (low blood pressure), especially while exercising. ACE inhibitors are also frequently prescribed with diuretics, decreasing blood pressure. People taking either or both of these medications are encouraged to do gradual cool-downs to avoid an excessive drop in blood pressure following a workout. Post-exercise hypotension can occur in anyone but is a particular risk for people taking medicines to manage high blood pressure.

Source: GETTY

Laxatives can cause stomach pain and cramps

Laxatives are used to treat occasional constipation. There are several types of laxatives, each with a slightly different way of promoting regular bowel movements. Stimulant laxatives do this by causing the muscles of the intestines to contract and move poop through the digestive tract. Although stimulant laxatives are the fastest-acting and often the most effective, they can cause stomach cramps and abdominal pain while working. This may make it difficult or uncomfortable to work out. Skipping the gym until you’re no longer constipated is one way to avoid stomach cramps while exercising. Another option is choosing a more gentle laxative that softens stool by absorbing water into the intestines. These laxatives may not work quite as fast as stimulant laxatives, but they are much less likely to cause cramps.

Source: Everyday Health

Dietary supplements may get your heart pumping too fast

Even if you’re not taking prescription or over-the-counter drugs, you could still deal with side effects that might make your workouts dangerous. For example, elevated heart rate is a side effect of several common dietary supplements, including the natural sleep aid valerian and ginseng, a root that is used to boost energy and reduce stress. Taking any substance, natural or otherwise, that raises heart rate requires extra care while working out. Exercising before taking supplements and monitoring heart rate are two ways to work out safely while taking supplements. Remember that while natural remedies may have fewer side effects than some medications, they can still carry risks and should only be taken under supervision from a medical professional.

 

Where Do We Find This Stuff? Here Are Our Sources:

These 7 Medications and Workouts Do Not Mix

9 Medications That Can Affect Your Exercise Routine

9 Medications That Can Interfere With Your Workout

Common drugs that may make exercise dangerous

How Common Medications May Affect Your Clients’ Exercise Programs

Is Your Medicine Ruining Your Workout?

Advertisement
Advertisement